Iowa, 2002

Hail in Iowa, September 1, 2002

September 1, 2002 · NWS FSD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 1, 2:00 AM CST, 8 hours 48 minutes earlier.

Area forecast discussion, Sep 1, 2:00 AM CST, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 AM CDT SUN SEP 1 2002

PLENTY OF OUTFLOW BOUNDARIES NR CWA FM OVERNIGHT CONVECTION. THESE
BOUNDARIES WL LIKELY MERGE INTO ONE BNDRY ACRS CWA TODAY AND WITH
S/W EXPECTED TO MOVE ACRS CWA THIS AFTN AND TONIGHT...WUD EXPECT
AIRMASS TO BECOME RATHER UNSTABLE WITH SCT TRW EXPECTED TO FIRE UP.
BEST CHC WL BE ERN CWA LATER THIS AFTN AND EVE. POT FOR SVR STILL
EXISTS. ALTHOUGH SHEAR NOT ALL THAT IMPRESSIVE...ENUF INSTABIL WL
EXIST FOR MULTICELLULAR STORMS WITH MAIN THREAT BEING HAIL. BNDY WL
LIKELY WASH OUT ACRS CWA LATER TONIGHT...WHILE CDFNT MOVES INTO WRN
CWA BY 12Z MON. FNT SHUD QUICKLY MOVE ACRS CWA DURING DAY. MAY SEE A
FEW TRW REFIRE LATE TONIGHT NR FNT OVR WRN CWA. THREAT OF TRW WL
INCREASE A LTL OVR SERN CWA MON AFTN ACRS NW IA AS FNT WL BE MOVE
THRU DURING AFTN. SHUD BE ANOTHER WARM DAY TODAY ACRS CWA WITH HIGHS
SIMILAR TO SATURDAY. A LTL COOLER ON MON WITH SECONDARY SHOT OF
COOLER AIR TUES.

LATEST MRF EVEN SLOWER ON FNT FOR NEXT WEEKEND. IF MODEL RIGHT FNT
MAY NOT GET THRU CWA UNTIL SUN. FOR NOW WL LEAVE FCST AS IS...BUT
BEST CHC OF TRW MAY BE SAT AND SAT NIGHT.

FWF WL START UP AGAIN TODAY FOR SW MN.

.FSD...NONE

In the hours before

Special weather statement, Sep 1, 10:00 AM CST, 48 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN SEP 1 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A WEAK FRONT WILL TRACK ACROSS EASTERN SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA AND NORTHWEST IOWA LATE TODAY. THIS IS AHEAD OF THE MAIN
UPPER LEVEL LOW PRESSURE...WHICH WILL MOVE INTO NORTH DAKOTA BY
TONIGHT. WITH SUFFICIENT INSTABILITY AND MOISTURE...THUNDERSTORMS
SHOULD DEVELOP ALONG THIS BOUNDARY...WITH A FEW POSSIBLY BECOMING
SEVERE.

SDZ040-055-056-062-067-MNZ071-072-080-081-089-090-097-098-IAZ001>003-020500-
BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MINNEHAHA-
ROCK-NOBLES-JACKSON-LINCOLN-LYON-OSCEOLA-DICKINSON-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...
LUVERNE...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...
1100 AM CDT SUN SEP 1 2002

* FORECAST THROUGH MIDNIGHT:
  A WEAK FRONT WILL CONTINUE TO SLOWLY MOVE EAST ACROSS EASTERN SOUTH
  DAKOTA THIS AFTERNOON.  THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT BY
  MID AFTERNOON. GOOD MOISTURE AND MODERATE INSTABILITY WILL COMBINE TO
  ALLOW A FEW STORMS TO BECOME SEVERE...BUT WEAK WIND SHEAR SHOULD KEEP
  ANY ORGANIZED SEVERE WEATHER FROM DEVELOPING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM.

SDZ071-IAZ012>014-020>022-031-032-NEZ013-014-020500-
UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...ELK POINT...SIOUX CENTER...SPENCER...LE MARS...
STORM LAKE...SIOUX CITY...
1100 AM CDT SUN SEP 1 2002

* FORECAST THROUGH MIDNIGHT:
  A WEAK FRONT WILL CONTINUE TO SLOWLY MOVE EAST ACROSS EASTERN SOUTH
  DAKOTA THIS AFTERNOON.  THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT BY
  MID AFTERNOON. GOOD MOISTURE AND MODERATE INSTABILITY WILL COMBINE TO
  ALLOW A FEW STORMS TO BECOME SEVERE...BUT WEAK WIND SHEAR SHOULD KEEP
  ANY ORGANIZED SEVERE WEATHER FROM DEVELOPING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.

SDZ038-039-050-052>054-057>061-063>066-068>070-020500-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-CLAY-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...YANKTON...
VERMILLION...
1100 AM CDT SUN SEP 1 2002

* FORECAST THROUGH MIDNIGHT:
  A WEAK FRONT WILL CONTINUE TO SLOWLY MOVE EAST ACROSS EASTERN SOUTH
  DAKOTA THIS AFTERNOON.  THUNDERSTORMS MAY DEVELOP NEAR THIS FRONT BY
  MID AFTERNOON. THE BETTER MOISTURE AND INSTABILITY WILL GENERALLY BE
  FOUND TO THE EAST OF A MITCHELL TO DE SMET LINE...BUT ISOLATED
  THUNDERSTORMS WILL BE POSSIBLE WEST OF THIS LINE LATE THIS AFTERNOON
  THROUGH EARLY EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM.

08

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cherokee

When
September 1, 10:48 AM CST
Where
Cherokee County, 10 mi W of Cherokee
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -95.750

Hail, Cherokee

When
September 1, 10:55 AM CST
Where
Cherokee County, 4 mi SW of Meriden
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.767, -95.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320635, 5320636.